Alert archive / Nebraska / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 112, NWS North Platte, NE

July 1, 2001Keith County, Perkins County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 1, 2001, 5:57 PM MDT for Keith County, Perkins County, Nebraska. It was in force for 63 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 1, 2001, 5:57 PM MDT (23:57 UTC)
Expired
Jul 1, 2001, 7:00 PM MDT
In force
63 min
Issued by
NWS North Platte, NE
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Keith County, NE, Perkins County, NE

What was reported inside it

TimeReportWhereRemark
Jul 1, 6:20 PM MDTThunderstorm Wind 70 EOgallala, NEA 6 inch tree limb was broken off.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 1, 4:00 PM MDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 12.0 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2001-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 502 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2001-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
502 J/kg
Mixed-layer CIN
-238 J/kg
Mixed-layer LCL
1256 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
153 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

059 
WUUS53 KLBF 012357
SVRLBF
NEC101-135-020100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
557 PM MDT SUN JUL 1 2001

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PERKINS COUNTY IN SOUTHWEST NEBRASKA
  SOUTHERN KEITH COUNTY IN SOUTHWEST NEBRASKA

* UNTIL 700 PM MDT

* AT 551 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES SOUTH OF OGALLALA...MOVING SOUTH AT 25
  MPH.

* THE SEVERE THUNDERSTORM WILL BE...

  5 MILES EAST OF GRANT AROUND 625 PM MDT
  5 MILES WEST OF MADRID AROUND 630 PM MDT
  12 MILES WEST OF ELSIE AROUND 635 PM MDT

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER IN A SMALL
INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST
PROTECTION.

THIS THUNDERSTORM IS CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING
WINDS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY
TO THE NATIONAL WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT SUNDAY
EVENING FOR SOUTHWESTERN NEBRASKA. A SEVERE THUNDERSTORM WATCH ALSO
REMAINS IN EFFECT UNTIL 1000 PM MDT SUNDAY EVENING FOR SOUTHWEST
NEBRASKA.

LAT...LON 4115 10130 4112 10200 4076 10202 4078 10136

$$

M. MUTCHLER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 11:51 AM MDT, 6 hours 6 minutes earlier.

Area forecast discussion, Jul 1, 11:51 AM MDT, 6 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1251 PM CDT SUN JUL 1 2001

...MAIN CHALLENGE TO BE THUNDERSTORM POTENTIAL AND TEMPS...

PERSISTENT UPPER RIDGE WITH EMBEDDED SHORTWAVES TRANSITIONING CWA
CONTINUES TO BE THE DOMINANT WEATHER FEATURE. WITH SURFACE BOUNDARY
ONLY WOBBLING NORTH AND SOUTH OVER CWA THROUGH MUCH OF FORECAST...
CHANCES OF THUNDERSTORMS CONTINUE THROUGH TUESDAY. MODELS HAVING
DIFFICULT TIME HANDLING SHORTWAVE ENERGY...SO DON/T HAVE MUCH
CONFIDENCE ON SPECIFIC TIMING OF EVENTS. CONTINUED SOUTHEAST FLOW
WILL KEEP ABUNDANT MOISTURE IN PLACE. ETA WAS ADVERTISING WARM UP
TOMORROW A COUPLE OF DAYS AGO...AVN STILL TRYING TO CATCH UP. WITH
ETA HANDLING ONGOING PRECIP EVENT BEST...WILL CONTINUE TO FAVOR ETA
SOLUTION.

TONIGHT...COUPLE OF AREAS OF CONCERN TONIGHT. TROUGH AXIS ALONG
NEBRASKA/SOUTH DAKOTA BORDER...WITH BEST FORCING IN FAR NORTHEAST
CWA...AND BOUNDARY FROM PANHANDLE...TO NORTHWEST NEBRASKA...THEN
EASTWARD ALONG NEBRASKA/KANSAS BORDER. CURRENT CONVECTION WILL
CONTINUE THROUGH AFTERNOON...WITH ANOTHER ROUND DEVELOPING TONIGHT AS
STRONGER VORT MAX PUSHES THROUGH NORTHWEST FLOW. TO THE SOUTHWEST...
WEAK WAVES ENOUGH TO KEEP SLIGHT CHANCES.

MONDAY...IN WAKE OF OVERNIGHT VORT MAX...BOUNDARY TO DROP SLOWLY
SOUTHWARD THROUGH THE DAY. PLENTY OF INSOLATION...WARM AIR
ADVECTION...AND MODERATE DOWNSLOPING CONDITIONS WILL RESULT IN WARMER
TEMPS OVER THE AREA...PUSHING INTO THE MID 90S FAR SOUTHWEST.

MONDAY NIGHT...DAYTIME HEATING WILL HELP TO INCREASE INSTABILITY OVER
REGION WITH LIFTED INDICES INTO THE -3 TO -8 C RANGE BY 00Z. AS
BOUNDARY RETURNS SOUTHWARD AS WEAK COLD FRONT...INTERACTING WITH
UPPER FORCING...STORMS SHOULD DEVELOP OVER NORTHWEST CWA DURING THE
EVENING HOURS...THEN PUSH EASTWARD. BY 09Z...VERY STRONG WAVE
INDICATED OVER PANHANDLE...COUPLED WITH STRONG UPPER DIVERGENCE
POINTING TO MCS. WILL GO WITH 40 POPS ENTIRE CWA.

TUESDAY...REMNANTS OF MCS TO AFFECT NORTHEAST CWA IN THE MORNING...
THEN SUBSIDENCE TO BEGIN DRYING ATMOSPHERE. WITH COLD FRONT TO
SOUTH...AND SURFACE HIGH PRESSURE BUILDING IN...SLIGHTLY COOLER DAY
LIKELY. WITH H85 TEMPS IN THE 21C TO 28C RANGE...HIGHS GENERALLY IN
THE 80S.

TUESDAY NIGHT...AVN INDICATING WEAK WAVE IN NORTHWEST FLOW OVER
SOUTHWEST NEBRASKA BY EARLY WEDNESDAY MORNING. WITH LOW CONFIDENCE IN
MODELS HANDLING THESE FEATURES THIS FAR OUT...WILL KEEP FORECAST DRY
AT THIS TIME. WITH PARTLY CLOUDY SKIES...COOLER LOWS INTO THE MID 50S
TO AROUND 60.

EXTENDED...STRONGER WAVES TO MOVE OVER CWA WEDNESDAY...AND WILL KEEP
CHANCE OF PRECIP. WITH AVN H85 TEMPS INTO THE 20S...WILL GO WITH
HIGHS INTO THE 80S. WITH UPPER RIDGE AXIS OVER CWA...THIS ALONG WITH
TROUGHING INTO THE DAKOTAS...SHOULD PUSH BEST PRECIP CHANCES NORTH OF
CWA. WILL CONTINUE WITH DRY FORECAST FOR THURSDAY AND FRIDAY. COOLER
TEMPS CONTINUE TO BE INDICATED...BUT WITH GENERAL COOL TENDENCY LAST
COUPLE OF DAYS BY MRF/AVN...WILL BUMP UP A BIT INTO THE 75 TO 85
RANGE. LOWS GOOD IN THE 50S TO LOWER 60S. COLD FRONT TO PUSH THROUGH
CWA FRIDAY NIGHT INTO SATURDAY...AND WILL WORD PRECIP AS SUCH. HIGH
PRESSURE TO KEEP SUNDAY DRY...AND COOLER... WITH HIGHS INTO THE
70S...LOWS IN THE 50S.

.LBF...NONE.

M. MUTCHLER

In the hours before

Local storm report, Jul 1, 12:03 PM MDT, 5 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
103 PM CDT SUN JUL 1 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1240 PM    5 ENE AINSWORTH           NE   .75 INCH HAIL
07/01/01   BROWN                          REPORTED BY SPOTTERS

0100 PM    10 SW BASSETT             NE   .75 INCH HAIL
07/01/01   ROCK                           REPORTED BY SPOTTERS

MP
Local storm report, Jul 1, 12:24 PM MDT, 5 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
124 PM CDT SUN JUL 1 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0345 PM    8 NNE STUART              NE   .75 INCH HAIL
07/01/01   HOLT                           REPORTED BY SPOTTERS

MP
Local storm report, Jul 1, 1:00 PM MDT, 4 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
200 PM CDT SUN JUL 1 2001...CORRECTED TIME OF REPORT

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0345 AM    8 NNE STUART              NE   .75 INCH HAIL
07/01/01   HOLT                           REPORTED BY SPOTTERS

MP

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 2:26 AM MDTSevere Thunderstorm WarningLBFHolt64 min
Jul 1, 4:36 AM MDTSevere Thunderstorm WarningLBFCherry54 min
Jul 1, 4:47 AM MDTTornado WarningLBFCherry28 min
Jul 1, 11:29 AM MDTSevere Thunderstorm WarningLBFBrown31 min
Jul 1, 11:46 AM MDTSevere Thunderstorm WarningLBFRock59 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.